Minnesota, 2022Extreme Cold in Minnesota, January 1 to 2, 2022
January 1 to 2, 2022 · NWS MPX · 23 events in 19 counties and zones
An Arctic airmass remained in place during the first two days of 2022. Temperatures managed to rise slowly, but gusty winds continue to produce wind chill values in the -35F degree range for several hours in the morning, and into the early afternoon for a few counties across central and west central Minnesota.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An Arctic airmass remained in place during the first two days of 2022. Temperatures managed to rise slowly, but gusty winds continue to produce wind chill values in the -35F degree range for several hours in the morning, and into the early afternoon for a few counties across central and west central Minnesota. Although wind speeds decreased during the afternoon, temperatures held in the upper single digits below zero, to around 15 degrees below zero. By early evening, as winds shifted to the southwest, temperatures dropped into the 20 to 25 below zero range and wind chill values once again fell to -35 to -40 degrees below zero for a few counties across west central Minnesota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 31, 9:22 PM CST, 2 hours 38 minutes earlier.
Area forecast discussion, Dec 31, 9:22 PM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
922 PM CST Fri Dec 31 2021
.UPDATE...
Issued at 922 PM CST Fri Dec 31 2021
Updated to include 06Z aviation discussion below.
&&
.SHORT TERM...(This evening through Saturday night)
Issued at 150 PM CST Fri Dec 31 2021
Key Messages:
- An arctic air mass will bring dangerously cold temperatures and
wind chills in tonight, which will linger through Sunday morning.
- Temperatures in the -20s are expected tonight and Saturday night
across central and western Minnesota with some lows possibly in the
lower -30s Saturday night.
A band of light snow continues this afternoon from parts of
southwestern Minnesota east northeastward into northern Wisconsin.
The band should weaken and dissipate late this afternoon as the
disturbance responsible for it pushes off to the northeast.
Temperatures are falling across western Minnesota this afternoon,
with readings now below zero. This colder air will continue to bleed
southeast tonight on winds that should remain elevated. Lows tonight
will drop into the -20s across central and western Minnesota, while
thicker cloud cover will keep negative single digits for Eau Claire
and southeast Minnesota areas. Highs Saturday will struggle to reach
zero over western Wisconsin and 10 below across western Minnesota.
The bottom could fall out Saturday night. Completely clear skies,
light winds, and staring off bitterly cold from the daytime should
help send temperatures toward at least 30 below across central
Minnesota and 20 below elsewhere. Temperatures may steady or slowly
rise overnight across the west where warm air advection begins behind
the surface ridge axis.
Wind chill headlines remain through noon Saturday. Thought about
extending them through Sunday morning, but there should be a period
Saturday afternoon where wind chills rise above criteria, and they
may not return Saturday night with the light or calm winds expected.
However, even a 3-5 mph wind will bring back dangerously cold wind
chills given how cold temperatures will be, so there's a decent
chance they'll need to be extended.
.LONG TERM...(Sunday through Thursday)
Issued at 150 PM CST Fri Dec 31 2021
High pressure remains over the area on Sunday with cold temperatures
still on tap as highs struggle to get into the upper single digits
for all but SW MN where low teens are possible. Monday morning will
see lows drop into the negatives once again, however wind chills in
the negative teens will be slightly 'warmer' than the previous few
nights at least. High temperatures on Monday will be back near
seasonal in the mid to upper 20s thanks to sunshine and winds
shifting out of the south at the surface.
Zonal upper level flow coupled with a lack of prominent synoptic
scale forcing will bring us fairly quiet weather through Tuesday
ahead of our next chance for snow, arriving late Tuesday into early
Wednesday with most ensemble members showing at least small amounts
of snowfall by midday Wednesday. Deterministic solutions are showing
a broad upper level trough taking on a slight negative tilt as it
passes overhead, however the surface system will not be particularly
strong until it is over the eastern Great Lakes. Light snow showers
in increasing northwesterly winds are possible mainly on Wednesday
morning, followed by dry conditions and dropping temperatures with
highs struggling to get beyond the positive single digits through the
rest of the week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 922 PM CST Fri Dec 31 2021
Forecast reasoning hasn't changed since previous set of TAFs, and the
earlier snow has departed, leaving VFR conditions in place. Look for
high pressure to continue to build across the area, with VFR
conditions and relatively light northwest winds. Mid/high clouds will
persist through the period, providing an elevated ceiling much of the
time.
KMSP...No concerns.
/OUTLOOK FOR KMSP/
Sunday...VFR. Northwest wind around 5 kt becoming variable.
Sunday night through Monday night...VFR. Mainly southeats wind 10 kt
or less.
Tuesday...MVFR possible late with a chance of snow. Southeast wind 5
to 10 kt becoming northeast.
Tuesday night...MVFR possible with a chance of snow. Northeast wind
5 to 15 kt becoming northwest.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Wind Chill Advisory until noon CST Saturday for Anoka-Chisago-
Dakota-Freeborn-Goodhue-Hennepin-Le Sueur-Ramsey-Rice-Scott-
Steele-Waseca-Washington.
Wind Chill Warning until noon CST Saturday for Chippewa-Douglas-Lac
Qui Parle-Pope-Stevens-Swift-Todd-Yellow Medicine.
Wind Chill Warning until noon CST Saturday for Benton-Blue Earth-
Brown-Carver-Faribault-Isanti-Kanabec-Kandiyohi-Martin-McLeod-
Meeker-Mille Lacs-Morrison-Nicollet-Redwood-Renville-Sherburne-
Sibley-Stearns-Watonwan-Wright.
WI...Wind Chill Advisory until noon CST Saturday for Barron-Dunn-Pepin-
Pierce-Polk-St. Croix.
&&
UPDATE...WFO MPX
SHORT TERM...Borghoff
LONG TERM...TDH
AVIATION...WFO MPXHazardous weather outlook, Dec 31, 2:53 PM CST, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
253 PM CST Fri Dec 31 2021
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
012100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
253 PM CST Fri Dec 31 2021
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...Tonight.
Dangerously cold arctic air with wind chill values of 20 to 30
degrees below zero in east central Minnesota and west central
Wisconsin, and 35 to 45 degrees below zero in west central and
central Minnesota.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Dangerously cold arctic air will stick around through Sunday
morning.
Another round of arctic air is possible later next week.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
CEO
Extreme Cold/Wind Chill, Douglas
- When
- January 1, 12:00 AM CST to 9:00 AM CST
- Where
- Douglas forecast zone
- Reported by
- ASOS
- Coordinates
- 45.934, -95.453 (the zone’s center; the record gives no point)
A few observations across the county indicated temperatures fell into the 20s below zero by Saturday morning. These temperatures combined with winds around 5-10 mph, held wind chill values between 35 and 45 degrees below zero through mid morning.
Extreme Cold/Wind Chill, Swift
- When
- January 1, 12:00 AM CST to 3:00 PM CST
- Where
- Swift forecast zone
- Reported by
- AWOS
- Coordinates
- 45.283, -95.681 (the zone’s center; the record gives no point)
A few observations across the county indicated temperatures fell to around 20 below zero by Saturday morning, and continued steady through most of the day. These temperatures combined with winds around 5-10 mph, held wind chill values between 35 and 40 degrees below zero through early afternoon before winds became light.
Extreme Cold/Wind Chill, Stevens
- When
- January 1, 12:00 AM CST to 7:00 PM CST
- Where
- Stevens forecast zone
- Reported by
- AWOS
- Coordinates
- 45.586, -96.000 (the zone’s center; the record gives no point)
A few observations across the county indicated temperatures fell to around 20 below zero by Saturday morning, and continued steady through most of the day. These temperatures combined with winds around 5-10 mph, held wind chill values between 35 and 45 degrees below zero through early evening before winds became light.
Extreme Cold/Wind Chill, Pope
- When
- January 1, 12:00 AM CST to 3:00 PM CST
- Where
- Pope forecast zone
- Reported by
- AWOS
- Coordinates
- 45.586, -95.444 (the zone’s center; the record gives no point)
A few observations across the county indicated temperatures fell to around 20 below zero by Saturday morning, and continued steady through most of the day. These temperatures combined with winds around 5-10 mph, held wind chill values between 35 and 40 degrees below zero through early afternoon before winds became light.
Extreme Cold/Wind Chill, Lac Qui Parle
- When
- January 1, 12:00 AM CST to 12:00 PM CST
- Where
- Lac Qui Parle forecast zone
- Reported by
- AWOS
- Coordinates
- 44.996, -96.173 (the zone’s center; the record gives no point)
A few observations across the county indicated temperatures fell into the -15 to -18 below zero by Saturday morning, and rose into the single digits below zero by the afternoon. These temperatures combined with winds around 5-10 mph before noon, held wind chill values between 35 and 40 degrees below zero.
Extreme Cold/Wind Chill, Yellow Medicine
- When
- January 1, 12:00 AM CST to 9:00 AM CST
- Where
- Yellow Medicine forecast zone
- Reported by
- AWOS
- Coordinates
- 44.716, -95.868 (the zone’s center; the record gives no point)
A few observations across the county indicated temperatures fell to around -15 below zero by Saturday morning, and rose into the single digits below zero by the afternoon. These temperatures combined with winds around 5-10 mph before noon, held wind chill values between 35 and 40 degrees below zero through mid morning.
Extreme Cold/Wind Chill, Chippewa
- When
- January 1, 12:00 AM CST to 10:00 AM CST
- Where
- Chippewa forecast zone
- Reported by
- AWOS
- Coordinates
- 45.022, -95.567 (the zone’s center; the record gives no point)
A few observations across the county indicated temperatures fell to around 20 below zero by Saturday morning. These temperatures combined with winds around 5-10 mph, held wind chill values between 35 and 40 degrees below zero through late morning before winds became light.
Extreme Cold/Wind Chill, Renville
- When
- January 1, 12:00 AM CST to 10:00 AM CST
- Where
- Renville forecast zone
- Reported by
- AWOS
- Coordinates
- 44.727, -94.947 (the zone’s center; the record gives no point)
A few observations across the county indicated temperatures fell to around 18 below zero by Saturday morning, and rose to around 10 below zero by noon. These temperatures combined with winds around 10 mph, held wind chill values between 35 and 40 degrees below zero through late morning.
Extreme Cold/Wind Chill, Kandiyohi
- When
- January 1, 12:00 AM CST to 12:00 PM CST
- Where
- Kandiyohi forecast zone
- Reported by
- AWOS
- Coordinates
- 45.152, -95.005 (the zone’s center; the record gives no point)
A few observations across the county indicated temperatures fell into the -15 to -18 below zero by Saturday morning, and rose into the single digits below zero by the afternoon. These temperatures combined with winds around 5-10 mph before noon, held wind chill values between 35 and 40 degrees below zero.
Extreme Cold/Wind Chill, Stearns
- When
- January 1, 12:00 AM CST to 3:00 PM CST
- Where
- Stearns forecast zone
- Reported by
- AWOS
- Coordinates
- 45.552, -94.613 (the zone’s center; the record gives no point)
A few observations across the county indicated temperatures fell to around 20 below zero by Saturday morning, and continued steady through most of the day. These temperatures combined with winds around 5-10 mph, held wind chill values between 35 and 40 degrees below zero through early afternoon before winds became light.
Extreme Cold/Wind Chill, Todd
- When
- January 1, 12:00 AM CST to 9:00 AM CST
- Where
- Todd forecast zone
- Reported by
- AWOS
- Coordinates
- 46.071, -94.898 (the zone’s center; the record gives no point)
A few observations across the county indicated temperatures fell into the 20s below zero by Saturday morning. These temperatures combined with winds around 5-10 mph, held wind chill values between 35 and 45 degrees below zero through mid morning.
Extreme Cold/Wind Chill, Brown
- When
- January 1, 2:00 AM CST to 7:00 AM CST
- Where
- Brown forecast zone
- Reported by
- AWOS
- Coordinates
- 44.242, -94.727 (the zone’s center; the record gives no point)
A few observations across the county indicated temperatures fell to around 13 below zero by Saturday morning. These temperatures combined with winds around 10 mph, held wind chill values around 35 degrees below zero through mid morning.
Extreme Cold/Wind Chill, Meeker
- When
- January 1, 3:00 AM CST to 10:00 AM CST
- Where
- Meeker forecast zone
- Reported by
- AWOS
- Coordinates
- 45.123, -94.527 (the zone’s center; the record gives no point)
A few observations across the county indicated temperatures fell to around -18 below zero by Saturday morning. These temperatures combined with winds around 10-15 mph, held wind chill values between 35 and 40 degrees below zero through late morning.
Extreme Cold/Wind Chill, Wright
- When
- January 1, 3:00 AM CST to 9:00 AM CST
- Where
- Wright forecast zone
- Reported by
- AWOS
- Coordinates
- 45.174, -93.963 (the zone’s center; the record gives no point)
A few observations across the county indicated temperatures fell to around 15 below zero by Saturday morning. These temperatures combined with winds around 10 mph, held wind chill values between 35 and 40 degrees below zero through mid morning.
Extreme Cold/Wind Chill, Watonwan
- When
- January 1, 3:00 AM CST to 9:00 AM CST
- Where
- Watonwan forecast zone
- Reported by
- AWOS
- Coordinates
- 43.978, -94.614 (the zone’s center; the record gives no point)
A few observations across the county indicated temperatures fell to around 12 below zero by Saturday morning. These temperatures combined with winds around 10 mph, held wind chill values around 35 degrees below zero through mid morning.
Extreme Cold/Wind Chill, Sibley
- When
- January 1, 3:00 AM CST to 9:00 AM CST
- Where
- Sibley forecast zone
- Reported by
- AWOS
- Coordinates
- 44.580, -94.232 (the zone’s center; the record gives no point)
A few observations across the county indicated temperatures fell to around 15 below zero by Saturday morning. These temperatures combined with winds around 10 mph, held wind chill values between 35 and 40 degrees below zero through mid morning.
Extreme Cold/Wind Chill, Nicollet
- When
- January 1, 3:00 AM CST to 7:00 AM CST
- Where
- Nicollet forecast zone
- Reported by
- AWOS
- Coordinates
- 44.350, -94.247 (the zone’s center; the record gives no point)
A few observations across the county indicated temperatures fell to around 15 below zero by Saturday morning. These temperatures combined with winds around 10 mph, held wind chill values between 35 and 40 degrees below zero through mid morning.
Extreme Cold/Wind Chill, Sherburne
- When
- January 1, 3:00 AM CST to 9:00 AM CST
- Where
- Sherburne forecast zone
- Reported by
- ASOS
- Coordinates
- 45.444, -93.775 (the zone’s center; the record gives no point)
A few observations across the county indicated temperatures fell to around 20 below zero by Saturday morning. These temperatures combined with winds around 10 mph, held wind chill values between 35 and 40 degrees below zero through mid morning.
Extreme Cold/Wind Chill, McLeod
- When
- January 1, 4:00 AM CST to 9:00 AM CST
- Where
- McLeod forecast zone
- Reported by
- AWOS
- Coordinates
- 44.824, -94.272 (the zone’s center; the record gives no point)
A few observations across the county indicated temperatures fell to around 15 below zero by Saturday morning. These temperatures combined with winds around 10 mph, held wind chill values around 35 degrees below zero through mid morning.
Extreme Cold/Wind Chill, Douglas
- When
- January 1, 6:00 PM CST to January 2, 2:00 AM CST
- Where
- Douglas forecast zone
- Reported by
- ASOS
- Coordinates
- 45.934, -95.453 (the zone’s center; the record gives no point)
During the evening of Saturday, January 1st, temperatures once again dropped into the 20 below range. Winds slightly increased to produce wind chill values of around -35F for several hours before winds diminished once again.
Extreme Cold/Wind Chill, Stearns
- When
- January 1, 6:00 PM CST to January 2, 3:00 AM CST
- Where
- Stearns forecast zone
- Reported by
- AWOS
- Coordinates
- 45.552, -94.613 (the zone’s center; the record gives no point)
During the evening of Saturday, January 1st, temperatures once again dropped into the 20 below range. Winds slightly increased to produce wind chill values of around -35F for several hours before winds diminished once again.
Extreme Cold/Wind Chill, Pope
- When
- January 1, 6:00 PM CST to January 2, 2:00 AM CST
- Where
- Pope forecast zone
- Reported by
- AWOS
- Coordinates
- 45.586, -95.444 (the zone’s center; the record gives no point)
During the evening of Saturday, January 1st, temperatures once again dropped into the 20 below range. Winds slightly increased to produce wind chill values of around -35F for several hours before winds diminished once again.
Extreme Cold/Wind Chill, Stevens
- When
- January 2, 3:00 AM CST to 5:00 AM CST
- Where
- Stevens forecast zone
- Reported by
- AWOS
- Coordinates
- 45.586, -96.000 (the zone’s center; the record gives no point)
During the early morning of Sunday, January 2nd, temperatures once again dropped into the 20 below range. Winds slightly increased to produce wind chill values of around -35F |before sunrise.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flooding in Kentucky, January 1, 2022$603,000 · EF2 · 5 events
- Tornado and Flash Flooding in Kentucky, January 1 to 2, 2022$1.1 million · EF1 · 61 events
- Cold in Nevada, January 1, 20221 death · 1 event
- Blizzard and High Wind in Alaska, January 1 to 4, 2022$2.0 million · 79 kt wind · 3 events
- Tornadoes and Flash Flooding in Alabama, January 1 to 2, 20221 injured · $30,000 · EF1 · 21 events
- Tornado and Damaging Winds in Tennessee, January 1, 2022$73,000 · EF1 · 8 events
- Tornadoes and Flash Flooding in Kentucky, January 1, 2022EF1 · 34 events
- Drought in Oklahoma, January 1 to 31, 202248 events
- Flash Flooding and Flooding in West Virginia, January 1 to 2, 2022$32,000 · 23 events
- Drought in Texas, January 1 to 31, 202240 events
- Drought in New Mexico, January 1 to 31, 202240 events
- Drought in California, January 1 to 31, 202239 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 994673, 994674, 994747, 994748, 994749, 994750, 994751, 994752, 994753, 994754, 994764, 994773, 994746, 994766, 994768, 994774, 994775, 994776, 994767, 994755, 994757, 994758, 994759.